Missouri, 2005

Damaging Wind in Missouri, August 20, 2005

August 20, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 1:27 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 20, 1:27 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SAT AUG 20 2005

.DISCUSSION...

SHORT TERM PERIOD (TONIGHT THROUGH MONDAY NIGHT)

MAIN FOCUS IN THIS PERIOD WILL BE WITH THUNDERSTORM CHANCES.
CURRENTLY...TEMPERATURES HAVE HEATED UP ACROSS MUCH OF THE CWA INTO
THE UPPER 80S TO MID 90S.  HIGHEST TEMPERATURES OVER SOUTH CENTRAL
MISSOURI COMBINED WITH DEW POINTS IN THE MID 70S HAVE LED TO MLCAPES
ON THE ORDER OF 2000 TO 2600 J/KG AND SCATTERED THUNDERSTORMS.
STILL HAVE HEAT ADVISORY FOR SHANNON/OREGON COUNTIES UNTIL 6 PM TO
ACCOUNT FOR HEAT INDICES.

MANY OUTFLOW BOUNDARIES FROM PREVIOUS AND CURRENT CONVECTION WILL
LEAD TO FURTHER DEVELOPMENT DURING THE AFTERNOON AND EVENING.
REMNANTS FROM EASTERN KANSAS/WESTERN MISSOURI MCS THIS MORNING
CONTINUE TO KEEP TEMPERATURES COOLER OVER SOUTHEAST KANSAS AND FAR
WESTERN MISSOURI.

WATER VAPOR IMAGERY SHOWS FAIRLY STRONG UPPER LOW PUSHING EAST ALONG
THE U.S. CANADA BORDER NORTH OF WISCONSIN AND JET ENERGY EXTENDED
WELL BACK INTO THE CENTRAL/NORTHERN PLAINS.  A SECONDARY BUT LESS
INTENSE CIRCULATION WAS LOCATED DOWN IN CENTRAL TEXAS WITH WEAKER
JET STREAK INTO EASTERN OKLAHOMA AND KANSAS.  MANY SURFACE OUTFLOW
BOUNDARIES EVIDENT ON RADAR/SATELLITE THIS AFTERNOON WHICH WILL HELP
TO FOCUS FURTHER CONVECTION THROUGH THE EVENING.  GFS HAS HAD BETTER
TIME LATELY WITH FEATURES THAN THE NAM AND HAVE GONE CLOSER TO THE
GFS THROUGH THE SHORT TERM.

MAIN SURFACE BOUNDARY WAS STILL WELL TO THE NORTH AND DOESNT APPEAR
TO BEGIN PUSHING SOUTH INTO THE AREA UNTIL LATE ON SUNDAY.  THIS
WILL KEEP CWA IN THE HIGHER DEW POINTS AND INSTABILITY FOR ANOTHER
DAY.  HAVE ADJUSTED GRIDS TO INCREASE POPS FOR TONIGHT THROUGH
SUNDAY NIGHT AND HAVE POPS ENDING ACROSS SOUTH CENTRAL MISSOURI ON
MONDAY MORNING.  COULD SEE SEVERAL ROUNDS OF HEAVY RAIN DURING THIS
PERIOD ESPECIALLY TONIGHT WITH SOME UPPER LEVEL JET DIVERGENCE
INTERACTION.

SEVERE THREAT LOOKS ISOLATED THIS AFTERNOON/TONIGHT DUE TO WEAK WIND
FIELDS...HOWEVER SHOULD BE SUFFICIENT INSTABILITY FOR STRONG
UPDRAFTS.  MAIN THREAT WOULD BE WITH DAMAGING WIND GUSTS.
THUNDERSTORMS SHOULD BE EFFICIENT RAIN PRODUCERS WITH PW VALUES OF
2.0 TO 2.5 INCHES.  SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI HAVE
HAD THE HIGHEST RAIN TOTALS WITHIN THE LAST 24 HOURS AND HAVE
HIGHLIGHTED THESE AREAS WITH MINOR FLOODING POTENTIAL TONIGHT IN THE
GRAPHICAL HWO.

FRONT SHOULD PUSH THROUGH BY MONDAY MORNING BRINGING COOLER/DRIER
AIR MASS TO THE ENTIRE AREA.

LINDENBERG

&&

EXTENDED PERIOD (TUESDAY THROUGH SATURDAY)...

QUIET WEATHER IS ON TAP TO START THE PERIOD. HIGH AMPLITUDE...BUT
SLOWLY PROGRESSIVE...FLOW OVER SOUTHERN CANADA AND THE NORTHERN
CONUS WILL REMAIN IN PLACE WITH UPPER LOWS OVER QUEBEC AND BRITISH
COLUMBIA AND A RIDGE IN THE MIDDLE FROM HUDSON BAY TO THE CENTRAL
PLAINS ON TUESDAY. SURFACE RIDGE FROM THE GREAT LAKES TO THE OZARKS
SHOULD KEEP ANY GULF MOISTURE SHUNTED WELL WEST OF THE AREA THROUGH
EARLY THURSDAY. AT THAT POINT THE ECMWF AND THE GFS BEGIN TO DIVERGE
A BIT ON STRONG SHORTWAVE ENERGY PROGGED TO TO MOVE SLOWLY EAST
ALONG THE U.S./CANADIAN BORDER LATE IN THE WEEK. THE ECMWF IS FASTER
AND MORE OPEN WITH THE UPPER SYSTEM WHILE THE GFS MAINTAINS A CLOSED
UPPER LOW FARTHER SOUTH OVER NORTH DAKOTA BY 12Z SATURDAY. IN BOTH
SCENARIOS...500MB HEIGHT FALLS SHOULD SUPPORT SURFACE LOW PRESSURE
OVER THE NORTHERN AND CENTRAL PLAINS FRIDAY-SATURDAY AS HIGH
PRESSURE FINALLY MOVES EAST OF THE AREA. THIS SHOULD ALLOW SOME
RETURN MOISTURE TO MOVE BACK INTO THE AREA STARTING FRIDAY. REMOVED
ANY RAIN CHANCES THROUGH THURSDAY THEN GRADUALLY INTRODUCED SMALL
RAIN/THUNDERSTORM CHANCES LATE FRIDAY AND SATURDAY.

TEMPERATURES WILL GENERALLY BE SLIGHTLY BELOW NORMAL THROUGH MIDWEEK
WITH A GRADUAL WARMING TREND LATE IN THE WEEK.

DSA

&&

.AVIATION...

FOR THE 18Z TAFS...SCATTERED CONVECTIVE PRECIPITATION DEVELOPING
WITHIN A BAND OF MID LEVEL CLOUDS ALONG THE I44 CORRIDOR.  HAVE WENT
AHEAD AND INCLUDED MENTION OF TSRA IN A TEMPO GROUP THROUGH THE
EARLY EVENING HOURS AT BOTH SGF/JLN.  THINGS ARE LESS CLEAR
OVERNIGHT AND SUNDAY.  GFS STILL SHOWING DECENT LIFT IN ASSOCIATION
WITH COUPLED JET STREAKS ACROSS SOUTHERN MISSOURI TONIGHT AND MAIN
PUSH OF FRONT DOESNT LOOK LIKE IT MOVES INTO THE AREA UNTIL MONDAY.
IT LOOKS LIKE THE PRECIPITATION CHANCES MAY LINGER INTO SUNDAY NIGHT.

LINDENBERG

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADV SHANNON/OREGON COUNTIES UNTIL 6PM.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 20, 12:00 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 20 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HEAVY RAIN.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.

  HEAT INDICES OF 105 TO 110 ACROSS SOUTH CENTRAL MISSOURI
  THIS AFTERNOON AND EARLY EVENING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
  TONIGHT ACROSS MOST OF THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS.

  DISCUSSION:

  INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON.  SCATTERED
  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OUTFLOW BOUNDARIES
  REMAINING FROM PREVIOUS THUNDERSTORM ACTIVITY THIS AFTERNOON.
  SOME OF THESE STORMS MAY BECOME STRONG TO POSSIBLY SEVERE
  WITH WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY
  BRINGING A CONTINUED CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THIS AFTERNOON
  SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS AND EMERGENCY
  MANAGERS ARE HOWEVER ASKED TO FORWARD ANY SEVERE WEATHER REPORTS
  TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The Springfield radar (KSGF), 71 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stone

When
August 20, 1:48 PM CST
Where
Stone County, Kimberling City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -93.433

Thunderstorm wind gusts downed one tree on Joe Bald Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470092.